Gentamicin Induced Ototoxicity Gentamicin Poisoning
Gentamicin sulfate is a powerful antibiotic delivered intravenously to patients in hospitals, nursing homes, and home healthcare settings to combat severe infections. Gentamicin is an effective treatment, but only when properly administered and monitored by a medical professional. In the past ten to fifteen years, newer, less toxic antibiotics have replaced gentamicin as a drug of choice for many infections. Extended use and high dosages of gentamicin can result in serious and permanent personal injury.
If you have been treated with gentamicin via intravenous injection:
- Do you have trouble keeping your balance?
- Have you been injured from falling since receiving gentamicin?
- Is it difficult to see faces or signs while walking down the street?
- Is it difficult or impossible to drive, especially at night?
- Are you having trouble with concentration or memory?
- Is your work performance suffering?
If so, you may be the victim of gentamicin-induced ototoxicity or vestibulotoxicity, more commonly known as gentamicin poisoning.
This informational web site is brought to you by Keith S. Douglass & Associates, LLP, a Spokane, Washington, medical malpractice law firm that has investigated more than 200 gentamicin poisoning cases and has successfully resolved more than 70. This is an informational web site provided as a resource to people suffering from gentamicin poisoning, their families and physicians. If you believe that you or a loved one has been injured by improperly administered gentamicin, and wish to obtain legal advice, please contact our law firm.
Gentamicin (sometimes misspelled gentamycin) is an antibiotic that first went into commercial production more than 50 years ago. At that time, it was the only antibiotic available to treat many infections. Doctors quickly discovered it could have a devastating effect of the inner ear, causing permanent balance impairment and bouncing vision (oscillopsia).
For many years, physicians had no good alternatives to gentamicin for certain types of infections and continued to use it even though the potential side effects were well known.
Over the past two decades, numerous new antibiotics have been developed that do not carry the same side effects as gentamicin. There are extremely few circumstances today, in fact, where long term gentamicin therapy is the best choice. If gentamicin is used, the dosage and treatment period should be minimal, and most importantly, the prescriber must be very familiar with the severe side effects and understand published strategies to avoid these devastating side effects.
The Low Cost Alternative
Unfortunately, because of low cost, and inadequate knowledge of gentamicin's serious side effects by certain physicians and pharmacists, gentamicin is still prescribed with alarming frequency by doctors and other healthcare providers who don’t appreciate gentamicin's substantial risks.
The resources on this Gentamicin Information Center are designed to explain the condition of gentamicin poisoning and to illustrate how devastating gentamicin poisoning can be to all facets of a person's life.
The following is a video presentation explaining how gentamicin causes vestibular damage, and how this damage may impact someone’s life.
If you not able to start video, please click here: Link for video
The legal professionals of Keith S. Douglass & Associates, LLP have successfully represented more than 70 clients throughout the United States in gentamicin poisoning cases.